ADVERTISEMENT
ADVERTISEMENT

Q. Is Cetirizine ineffective in AIDS?

Answered by
Dr. Sagar Ramesh Makode
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Mar 14, 2018

Hello doctor,

I had suffered from common cold symptoms three months back. It resolved completely in about 18 to 19 days. Started with constant sneezing followed by a runny nose, then nose cleared and sneezing stopped but felt an uneasiness in palate and throat turned sore, getting worse with time and then persistent coughing. I consulted my general practitioner on the fourth or fifth day who prescribed some medications. I started feeling better after the seventh day and the throat improved. But almost the next day onwards I started feeling worse again but this time it was not sore throat or a runny nose exactly, just felt the mucous inside throat all the time. Never felt feverish as such or found raised body temperature (by touching only) and experienced mild body ache here and there. Nevertheless, around 1 month after this resolved totally as said above, since yesterday I have started feeling same common cold symptoms, runny nose (not sneezing or coughing much though) with uneasiness in the palate, no raised body temperature but little feverish with mild body ache here and there.In both the aforesaid cases I had taken a Cetirizine tablet on the same day (but little later in the day) the symptoms started. But the medicine did not work. However, previously whenever I experienced a runny nose and constant sneezing, one Cetirizine tablet helped.In fact, it resolved the problem. Could you please share your opinion on this, please, why the cetirizine did not work? Secondly, I may have had (but I am not sure at all) a possible HIV exposure around 10 months ago. I did not get tested. I have consulted few doctors online who said that the chances of HIV infection is quite less. Assuming I may have HIV, could it be the reason why the cetirizine did not work? I wish to mention here that I had high blood pressure for which I take medicines and last month when I checked, it was under control.

ADVERTISEMENT
#

Hi,

Welcome to icliniq.com.

Firstly, I do not think it has any relation with HIV status and you should not worry about it. It seems you are quite worried and unconvinced about HIV status. So, I would advise you to get yourself checked. It will help in relieving your anxiety and fear.

Unresponsiveness to Cetirizine is likely due to development of tolerance which means some medicine becomes less efficacious if taken repeatedly, which recovers within few months of a drug-free interval. It is not at all related to HIV.

You appear to have another viral infection now and I would suggest Tablet Paracetamol 500 mg whenever needed for your body aches, uneasiness and fever if develops. Also, instead of Cetirizine, you can have Tablet Allegra (Fexofenadine hydrochloride) 60 mg twice a day up to two to three days. Its similar to Cetirizine. If you don't respond in 3-4 days then you will need antibiotics as well. Consult your specialist doctor, discuss with him or her and take the medicines with their consent.

You keep on monitoring blood pressure and it should be less than 140/90 mmHg. It is not related to your current illness.

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Thank you doctor,

I meant to say that I have a feeling that I might have got HIV one year ago and during this one year my immune system has been so compromised that I got common cold within a gap of one month and also previously effective medicines like Cetirizine is not working. I never previously had heavy or repeated use of Cetirizine. I took one tablet only whenever I started experiencing the symptoms like a runny nose or constant sneezing. Also, I did not take it for months before the first common cold attack.

Yes, I will get tested for HIV but as of now feeling petrified. Kindly help.

#

Hi,

welcome back to icliniq.com.

The common cold is not HIV indicating infection. HIV patient with compromised immune will develop a lot much serious illness, lose weight and profile of the patient is altogether different, not like you.

Anyway, Cetirizine may not work always. I do not know what are your expectations from Cetirizine, but it is an antihistaminic which means it helps in running nose, itching etc, but will not reduce fever, sore throat etc. It will not reduce mucus production from lungs which has a different mechanism. So overall, do not think on the line HIV so prematurely.

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
I have cold with chest pain and fatigue. Can it be due to pneumonia?

.. your letter that you been having a difficulty breathing and you are concerned about pneumonia. I would like to get some more information in terms of fever, difficulty breathing, bringing up sputum. Is it yellow color or white color. If you are hav...   Read full

I am at the risk of HIV AIDS. Please help.

Hello doctor, My wife is 13 weeks and 5 days pregnant at present. She vomits in the mornings, and she has continuous light stomach pain. Once or twice a day, she has intense stomach pain for 5 to 7 minutes. She takes Doxinate tablet once a day. Is t...   Read full

Can I take Cetirizine and Paracetamol for fever?

Hello doctor, My wife is 13 weeks and 5 days pregnant at present. She vomits in the mornings, and she has continuous light stomach pain. Once or twice a day, she has intense stomach pain for 5 to 7 minutes. She takes Doxinate tablet once a day. Is t...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Management of Coronasomnia
Coronasomnia refers to increased sleep problems among people during the COVID-19 pandemic. Read the below article to get...  Read more»
Balantidiasis - Causes, Signs and Symptoms, Diagnosis, Treatment, and Prevention
Balantidiasis is a rare bacterial infection caused by a parasite called Balantidium coli. Read the article below to know...  Read more»
JAK Inhibitors in Treating Rheumatoid Arthritis
Doctors mainly suggest JAK or Janus kinase inhibitors for patients with rheumatoid arthritis to ease their symptoms. Rea...  Read more»

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.